37: Adding T3 to T4 Will Make You Feel Better? For Some the Answer is ‘Yes’ with Dr. Antonio Bianco from Rush University

A little T3 can make a world of difference for some thyroid patients

Antonio Bianco, MD, PhD

is head of the division of Endocrinology and Metabolism at Rush University Medical Center. Dr. Bianco also co-chaired an American Thyroid Association task force that updated the guidelines for treating hypothyroidism.

Dr. Bianco’s research has revealed the connection between thyroidectomy, hypothyroidism symptoms, and T4-only therapy.  Although T4-only therapy works for the majority, others report serious symptoms.  Listen to this segment to hear greater detail in regard to the following topics:

  • Combination therapy of adding T3 to T4
  • 85% of patients on Synthroid feel fine.
  • Nearly 5% of the U.S. population takes T4 or Levothyroxine, as revealed by the NHANE survey.  This means 10 – 15 million Americans. 
  • Residual symptoms of thyroidectomy include depression, difficulty losing weight, poor motivation, sluggishness, and lack of motivation.  For some, there is no remedy to these symptoms.  For others, adding T3 to T4 shows immediate improvement.
  • The importance of physical activity and its benefit in treating depression
  • If we normalize T3 does it get rid of hypothyroid symptoms?
  • Overlap between menopause and hypothyroid symptoms

Share the episode

Facebook
Google+
Twitter
LinkedIn

NOTES

The National Health and Nutrition Examination Survey (NHANES) is a program of studies designed to assess the health and nutritional status of adults and children in the United States. The survey is unique in that it combines interviews and physical examinations.

This Post Has One Comment

  1. Hello, I’ve had Hashimotos for over 40 years and literally have never felt well despite being on Synthroid and then levo. I had a new evaluation and the doctor said I could try replacing a small amount of T4 with T3.
    I am hearing impaired so am unable to listen to Dr. Bianco’s podcast. Is it possible I could obtain a transcript? My years of struggling with Hashi’s and really not knowing what was going on has been a nightmare because no one understood why I was having massive panic attacks and other symptoms. Things have calmed down but I’m starting to have more flares. I’m an editor of an international magazine and I need my brain to work! Thank you.
    Danielle Clarneaux, Bellevue, WA

Leave a Reply

Close Menu

Subscribe to Doctor Thyroid with Philip James Newsletter

No spam. Your information is safe.
It will not be shared with any third party.
You can unsubscribe at any time.